Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Rainbow

Parkinson and hand tremor

Recommended Posts

Rainbow    1

Hello Everyone,

Sorry for a lot of questions! My mom is currently on Pramipexola 0.375 mg ER. She is diagnosed PD in July 17. I just talked to her. she is doing great but her hand tremor did not go completely and I think it is bothering her. Is there any home remedies that she can do herself to lessen her tremors? Any special exercise techniques, herbal or natural remedies other than drugs. She will see her doctor in December. I also wonder how often does she need to see her doctor? (which is not covered by the insurance) Does she need to see her doctor every other month?

Thanks

Share this post


Link to post
Share on other sites
RNwithPD    168

Rainbow,

There are no home remedies that have been proven to reduce tremor.  With that being said, exercise might help to some degree. Otherwise, medication is the only answer, and may not totally stop the tremor until she reaches a high dose - if at all. Every patient is different, so she will just need to work with her doctor on adjusting medications or trying different ones until she finds what works best for her. This typically requires at least monthly visits in the beginning, but if she finally gets the meds adjusted properly she should be able to cut back to once every 6 months.

Kevin

Share this post


Link to post
Share on other sites
stump    463

To echo what Kevin said it often takes some time to gets meds figured out and stabilized and to reach optimum therapeutic effect.  As an example, I started out on Sinemet (never tried any dopamine agonists which the class of medication your mom is on).  I slowly worked my way up on dose until I got to a good therapeutic level and then stopped increasing the dose.  It took several weeks to get to that point.  

 

There are no herbal or home remedies that are proven to work.  Some that a few people on here swear by though.  There are supplements like mucuna puriens that is a natural form of levodopa (the main ingredient of Sinemet) that some people use, but you shouldn't add something like that without talking to her doctor first as she on a different medication and it could cause problems.  It's one thing to use such supplements if you aren't taking any pharmaceuticals, but if you are be careful as interactions can occur.

 

Later, largely in an attempt to see if we could reduce the amount of Sinemet I was taking (more to just lower the cumulative amount to hopefully forestall long term side effects than anything else) my neurologist had me start taking Azilect (an MAO-B inhibitor).  That drug is designed to make the brain use the dopamine that is there more efficiently, so you need to add less overall.  Turned out I had a pretty bad reaction to that medication so that was discontinued after just a few weeks.  Later, to try to combat some serious daytime sleepiness she suggested I reduce my mid-day dose of Sinemet.  That worked for a while (6 months or so), then the daytime sleepiness came back.  So I was switched to an extended release version called Rytary.  This all over the last 2 years.

 

So as you can see it is a constantly, if somewhat slowly, moving target that does take some time to get figured out at first.  

 

If your mom is not getting enough relief from the tremors she either needs to change dose, timing and frequency of dose, or try a different medication.  Which of those options she goes with will depend on her personal reaction to the medications.  You can overdose on the PD meds, and the consequences of that can be pretty disturbing.  Hallucinations, impulsive/compulsive behaviors, and other problems can occur, especially with agonists, so if your mom tries increasing her dose or increasing the frequency of her current dose (e.g. going from once a day to twice a day) be VERY watchful for evidence of side effects or indications of overdose.  If that doesn't work then either switching to Sinemet, or adding it or some other drug as an adjunct therapy might get her the relief she needs.

 

Please note that you should NOT make ANY changes without consulting her doctor.  This is just a post to give you some ideas of what to discuss with her doctor.

Edited by stump

Share this post


Link to post
Share on other sites
miracleseeker    675

Rainbow -  I've been where you are at right now.  You are scared and want to see into the future and prevent what may be coming or at least slow it down.  All I can tell you is you need to spend more time with mom and be there for her in every way you can.   Life happens and most of the time it's not pretty.  My mom was diagnosed at 59 years old.   I knew nothing about PD except that Ali had it.   A little tremor here and there was no big deal right?   We were pretty naive about how this would change our lives forever. My mom started off on Mirapex but her neurologist over prescribed right at the start.  It was a big mess and I had to educate myself in a hurry to learn what this disease is all about and what can be done or what's coming.   It's hard.  Take care!

 

 

 

 

Edited by miracleseeker
  • Thanks 1

Share this post


Link to post
Share on other sites
Linda Garren    747

Miracle, I'm so sorry that happened to you.  You have handled an awful lot for your mom.  It's obvious how very much you love her.

  • Thanks 2

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×